Your email address:


Powered by FeedBlitz

My Photo

Visit my Website

Disclaimer

Member

  • Perspective
  • Confidentiality
  • Disclosure
  • Reliability
  • Courtesy

medbloggercode.com

Navigating Cancer blog directory

« Talking to Your Daughter About Her Body | Main | The Story Behind the Overblown Story of Penicillin Allergiies -- Part II »

September 15, 2013

TrackBack

TrackBack URL for this entry:
http://www.typepad.com/services/trackback/6a00e54fc66d198833019aff60b62d970c

Listed below are links to weblogs that reference The Story Behind the Overblown Story of Penicillin Allergies:

Comments

Feed You can follow this conversation by subscribing to the comment feed for this post.

Sylvia

I had a rash after receiving penicillin as a teenager and was told to never take it again. In my fifties I had several medical issues and unfavorable side effects from some antibiotics so I had allergy testing which showed that I can probably take penicillin safely. Three years after this testing no doctor has been willing to take that risk. I think I'll have to take the reins at some point and request that I be given penicillin but stipulate that I will sit in the ER waiting room while I take it. I don't know if the fact that my father and one of my daughters also had quite bad rashes after penicillin enters into the equation.

sue chizeck

Very interesting, comment by Sylvia. I got a whole body rash after a second penicllin treatment for strep throat. They said never get it again. My mother also had supposed penicillin allergy and my daughter had the same reaction and also very severe reaction to minocycline. So I think it exists. Maybe we outgrow it or not, but considering my daughter's bad reaction, I'll not chance it. Also witnessed a dormmate have penicillin allergy and nearly die from lack of breathing, so seems risky to me.


S

Wendy S. Harpham, MD

Sue,

Without doubt, true drug allergy is a serious issue and should not be taken lightly.

As has been discussed on this blog many times over the years, it one thing to talk about the risk/benefit ratio for an individual patient and another thing to talk about public health concerns.

Note that minocycline -- in the Tetracycline class of drugs -- is often used in patients with penicillin allergy because the two classes of drug don't cross react.

stay tuned....

Sylvia

Interestingly, my other daughter had a bad reaction to minocycline (rash and trouble breathing) but has been fine with penicillin. She however has an amazing list of both food and respiratory/contact allergies bad enough that she carries an EpiPen.

Wendy S. Harpham, MD

Dear Sylvia,

Allergies can be quite a life challenge. Thanks for pointing out not only the challenge, but one of the ways your daughter deals with the risk: an EpiPen.

With hope, Wendy

The comments to this entry are closed.

Blog powered by Typepad